California, 2006High Wind and Strong Wind in California, December 27, 2006
December 27, 2006 · NWS MTR · 9 events in 5 counties and zones
A strong storm system swept across the San Francisco and Monterey Bay Areas, knocking out power to thousands of homes and businesses. One person died when gusty winds knocked a tree into a home in Lagunitas, in Marin County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $850,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system swept across the San Francisco and Monterey Bay Areas, knocking out power to thousands of homes and businesses. One person died when gusty winds knocked a tree into a home in Lagunitas, in Marin County. Numerous roadways were closed after the blustery winds swept debris onto them. Property damage is estimated at over $1 million including both commercial and residential structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 26, 10:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 26, 10:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1030 PM PST TUE DEC 26 2006
UPDATED AVIATION SECTION
.DISCUSSION...FRONTAL SYSTEM WEAKENED AS IT MOVED THROUGH THE GREATER
SFO BAY AREA AND THE RESULTS WERE SIGNIFICANTLY LOWER RAINFALL
AMOUNTS THAN WHAT WAS EXPECTED. CURRENTLY THE FRONT IS MOVING THROUGH
THE SOUTHERN PART OF THE CWA WITH THE MAIN RAIN OVER THE SANTA LUCIA
MOUNTAINS. THE HIGHEST RAINFALL AMOUNTS TODAY WERE OVER THE
OROGRAPHICALLY FAVORED AREAS OF THE NORTH BAY WHERE 2 TO 3 INCHES
FELL. THE RAINFALL DROPPED OFF CONSIDERABLY FURTHER SOUTH WITH 1-1.75
INCHES IN THE SANTA CRUZ MOUNTAINS...39 INCHES IN DOWNTOWN SAN
FRANCISCO AND .11 AT SAN JOSE AS OF 9 PM.
A LOW CENTER IS MOVING ONSHORE OVER FAR NORTHERN CALIFORNIA AND THIS
WILL KEEP SHOWERS GOING THROUGH WEDNESDAY MORNING BUT ADDITIONAL
ACCUMULATIONS ARE NOT EXPECTED TO BE MORE THAN ONE-QUARTER INCH.
LATEST NAM INDICATES CAPE VALUES OF 200-400 J/KG OVERNIGHT. A FEW
LIGHTNING STRIKES HAVE BEEN SIGHTED NEAR THE CA/OR BORDER SO WILL
CONTINUE TO MENTION A SLIGHT CHANCE OF THUNDERSTORMS. SHOWERS WILL
END WEDNESDAY AFTERNOON AS THE LOW MOVES FURTHER INLAND. THE
STRONG PRESSURE GRADIENTS BEHIND THE LOW WILL KEEP WINDY CONDITIONS
THROUGH WEDNESDAY MORNING ALONG THE COAST AND THE NORTH AND EAST
BAY HILLS AND THE WIND ADVISORY MAY NEED TO BE EXTENDED BEYOND
MIDNIGHT. THIS IS SUPPORTED BY THE LATEST NAM WHICH SHOWS 30-35 KT
WINDS NORTH OF SANTA CRUZ BETWEEN 09Z AND 18Z. WINDS WILL DROP OFF
WEDNESDAY EVENING AS THE LOW MOVES FURTHER INLAND AND SKIES WILL
CLEAR UP AND WITH SOME DENSE VALLEY FOG FORMING.
UPPER LEVEL RIDGE MOVES OVER THE STATE FROM THE WEST BRINGING DRY
WEATHER THURSDAY THROUGH SATURDAY WITH THE NEXT CHANCE OF RAIN
SUNDAY. COOL NORTHERLY FLOW COMBINED WITH A DRIER AIRMASS...CLEAR
SKIES AND DIMINISHING WINDS WILL RESULT IN OVERNIGHT LOWS INTO THE
UPPER 20S OR LOWER 30S THURSDAY AND FRIDAY NIGHTS IN THE INTERIOR
VALLEYS.
&&
.AVIATION...GUSTY SOUTHWESTERLY WINDS WILL GRADUALLY VEER TO THE WEST
OVERNIGHT AS THE COLD FRONT MOVES ACROSS THE BAY AREA. MODERATE RAIN
WILL TAPER TO RAIN SHOWERS WITH THE PASSAGE OF THE FRONTAL BOUNDARY
WHICH IS CURRENTLY OVER KOAK AND KSFO AT THIS HOUR. IN ADDITION TO
RAIN THE FRONTAL PASSAGE WILL BE ACCOMPANIED BY STRONG AND GUSTY
WINDS. MODERATE WINDS WILL CONTINUE THROUGH THE NIGHT.
&&
.MARINE...THE HIGH SURF ADVISORY CURRENTLY IN EFFECT WILL BE UPGRADED
TO A WARNING AT 3 AM WEDNESDAY MORNING TO ACCOUNT FOR INCREASING SEAS
THAT WILL BUILD TO OVER 20 FT FROM THE SONOMA COUNTY COAST SOUTH
THROUGH THE MONTEREY COUNTY COAST. BUOYS ARE CURRENTLY REPORTING SEAS
IN THE 13 TO 15 FT RANGE. SWELLS ARE ANTICIPATED TO INCREASE ONCE
WINDS SHIFT AROUND TO A FAVORABLE NW DIRECTION THAT WILL AID IN THE
DEVELOPMENT OF THESE SWELLS. GALE FORCE WINDS ARE ALSO ANTICIPATED
TO PERSIST THROUGH WEDNESDAY ACROSS THE COASTAL WATERS.
AFTER PEAKING ON WEDNESDAY SEAS WILL BEGIN TO SUBSIDE INTO THURSDAY.
&&
.MTR...WATCHES/WARNINGS/ADVISORIES...
TNGT...GALE WARNING PT ARENA TO PT PIEDRAS BLANCAS INCLUDING
SFO AND MONTEREY BAYS.
TNGT...HIGH SURF ADVISORY FOR THE COAST FROM SONOMA COUNTY
SOUTH THROUGH MONTEREY COUNTY...BECOMES HIGH SURF
WARNING AFTER 3 AM.
THRU MIDNIGHT...WIND ADVISORY FOR THE NORTH AND EAST BAY
MOUNTAINS.
PUBLIC FORECAST: W PI
AVIATION/MARINE: C WALBRUN
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 26, 6:26 PM PST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
626 PM PST TUE DEC 26 2006
CAZ006-505>518-271400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
626 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS.
.DAY ONE...REST OF TUESDAY AFTERNOON AND TUESDAY NIGHT
A STRONG PACIFIC STORM WILL CONTINUE TO AFFECT THE AREA THROUGH
TUESDAY NIGHT. PERIODS OF RAIN...BRIEFLY HEAVY ALONG WITH GUSTY
WINDS CAN BE EXPECTED. HIGH SURF WILL ALSO CONTINUE ALONG THE
COAST. THE STRONGEST WINDS AREA EXPECTED IN THE NORTH AND EAST BAY
MOUNTAINS TUESDAY NIGHT. PARTS OF THE AREA ARE INCLUDED IN THE
FOLLOWING NON- ROUTINE PRODUCTS:
* WIND ADVISORY............................WWUS76 - NPWMTR *
* HIGH SURF ADVISORY.......................WHUS46 - CFWMTR *
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN WILL DECREASE BY EARLY WEDNESDAY...WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS STILL POSSIBLE THROUGH THE DAY.
HOWEVER...RAIN AMOUNTS WILL NOT BE SIGNIFICANT. STRONG GUSTY
NORTHWEST WINDS WILL DEVELOP BUT ARE NOT EXPECTED TO REACH
ADVISORY CRITERIA.
HIGH SURF WILL CONTINUE TO POUND THE COAST INTO THURSDAY...WITH
SEAS POSSIBLY REACHING AS HIGH AS 20 FEET DURING WEDNESDAY.
* HIGH SURF WARNING.......................WHUS46 - CFWMTR *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SOROKA/W PI
Strong Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- December 27, 2:00 AM PST to 3:00 AM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Strong winds - sustained at least up to 30 mph hit the Marin County Coast - causing a tree to fall on a restaurant.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- December 27, 5:00 AM PST to 5:03 AM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Coast Guard
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Wind gusts reached 65 mph at Bodega Bay Coast Guard Station.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- December 27, 6:04 AM PST to 6:16 AM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Winds gusted to 70 mph at Pt.Reyes.
Strong Wind, San Francisco Peninsula Coast
- When
- December 27, 7:00 AM PST to 11:00 AM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Winds were estimated to be in the 30 to 40 mph range sustained when the roof of an apartment building in Pacifica was blown off.
Strong Wind, Santa Cruz Mountains
- When
- December 27, 7:00 AM PST to 12:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Multiple newspaper reports indicated sustained winds of at least 30 mph across the mountain areas of Santa Cruz County - leading to at least 4 trees toppling onto structures.
High Wind, San Francisco Bay Shoreline
- When
- December 27, 8:00 AM PST to 8:02 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Winds gusted to 60 mph at the San Francisco Airport.
High Wind, San Francisco
- When
- December 27, 8:00 AM PST to 8:02 AM PST
- Where
- San Francisco forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
A wind gust measured 62 mph at Angel Island.
High Wind, San Francisco Peninsula Coast
- When
- December 27, 10:58 AM PST to 11:00 AM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Coast Guard
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
The strong storm produced a gust to 73 mph at Pillar Point.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- December 27, 8:00 PM PST to 9:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Official NWS Observations
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Sustained winds measured 40 mph at the Golden Gate Bridge wind sensor.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 27, 2006$34,000 · 60 kt wind · 8 events
- Damaging Wind in Arizona, December 27, 2006$15,000 · 50 kt wind · 1 event
- Heavy Snow and High Wind in Alaska, December 27 to 29, 200687 kt wind · 8 events
- Winter Weather in Colorado, December 27 to 29, 20065 events
- Heavy Snow in Montana, December 27 to 28, 20064 events
- High Wind in California, December 27, 200665 kt wind · 2 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 27, 2006$2,000 · 2 events
- Winter Storm in Utah, December 27 to 29, 20061 event
- High Wind in Oregon, December 27, 200651 kt wind · 1 event
- Blizzard in Alaska, December 27, 20061 event
- Lightning Strike in California, December 27, 2006$2,000 · 1 event
- High Wind in Nevada, December 27 to 28, 200676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6036, 6003, 6025, 6038, 6039, 6000, 6002, 5999, 6004.